Case Presentation: A 42 year-old Caucasian male with a past medical history significant for schizoaffective disorder with command auditory hallucinations, often commanding him to harm himself or others, with multiple suicide attempts by ingestion, and history of poly-substance abuse, was found by his friend on the floor of his apartment, seemingly unconscious, with copious amounts of blood on his face and surrounding his head. Per EMS report, patient’s girlfriend reported to emergency personnel that patient had been drinking alcohol. Recent filled prescriptions obtained via external pharmacy review: Fluphenazine, Zyprexa, clozapine, benztropine and baclofen.Initial onsite evaluation reported patient to have a Glasgow Coma Scale score of 3 (Eye 1, Verbal 1, Motor 1); patient was saturating 99% on ambient air with sonorous respirations and palpable pulses. Blood pressure was stable despite blood loss, which was estimated to be 500 cc at that time. Vital signs upon arrival to the emergency department showed a temperature of 35.7 °C, blood pressure of 105/69mmHg in normal sinus rhythm. Patient was subsequently intubated for airway protection.Upon physical exam in the ICU, patient was seen lying quietly on the ventilator, on no sedation. Patient exhibited infrequent myoclonic jerks, mostly in the lower extremity and also the head, occurring approximately once every ten-to-fifteen seconds. Pupils were mid-position, fixed, nonreactive to light, absent doll’s eye movement. Corneal reflex was absent bilaterally. No cough reflex was elicited on endotracheal suctioning. Limbs were flaccid; no involuntary movement noted apart from the myoclonic jerks. Limb and plantar reflexes were absent throughout. Patient’s myoclonus was not stimulus responsive. Labs pertinent for UDS positive for methamphetamine and amphetamine. Ethanol level was 82. Lithium < 0.1. APAP/ASA negative, no osmolar gap, TSH was 1.0. CT head without contrast showed no acute intracranial abnormalities; there was a nasal fracture. CT spine with no evidence of cervical, thoracic, or lumbar spine injury. MRI brain with no abnormalities. Transthoracic echocardiogram with no wall motion abnormalities, no intracardiac shunt. Electroencephalogram revealed marked reduction in background voltage and amplitude (isoelectric), with regular polymorphic periodic/semi-periodic generalized bursts every 7 to 10 seconds, indicating a burst suppression pattern consistent with severe generalized cerebral dysfunction, despite no history of anoxic or circulatory failure. Serum baclofen level drawn on the day of admission revealed a toxic baclofen level of 10 mcg/ml (reference range 0.08-0.6 mcg/ml).
Discussion: Baclofen is a skeletal muscle relaxant prescribed for the symptoms of spasticity secondary to multiple conditions and can be used for chronic pain relief. Baclofen toxicity has been associated with a variety of symptoms ranging from dizziness to deep coma. We report of a baclofen overdose in a patient who presented with clinical brain death. Our patient proceeded with a gradual recovery with return to baseline functioning. His clinical course of recovery corresponded with serial electroencephalogram changes suggestive of recovering cortical functioning.
Conclusions: Baclofen is a medication that is commonly prescribed as a muscle relaxant and can be used for recreational purposes. Baclofen intoxication can be accidental or intentional. It is important to be aware about baclofen overdose signs and symptoms.